A 26-year-old female presents to the triage desk with sudden palpitations. ECG reveals regular narrow-complex tachycardia at 190 bpm without P waves. Blood pressure is 118/76 mmHg. Vagal maneuvers fail. What is the next pharmacological intervention and dosage?
Answer and explanation
Correct answer: A. Adenosine 6 mg rapid IV push followed immediately by a 20 mL rapid saline flush
- Step 1: The patient has hemodynamically stable paroxysmal supraventricular tachycardia (PSVT).
- Step 2: First-line non-pharmacological therapy is vagal maneuvers. If unsuccessful, the first-line pharmacological treatment is Adenosine 6 mg given as a rapid IV push via a large peripheral vein followed immediately by a 20 mL normal saline flush.
- Step 3: If PSVT persists after 1-2 minutes, a second dose of 12 mg rapid IV push may be administered.
Answer
Adenosine 6 mg rapid IV push followed immediately by a 20 mL rapid saline flush.
Why not the others: Synchronized cardioversion is indicated for unstable SVT; Amiodarone and Diltiazem are second-line agents if adenosine fails or is contraindicated.
Practise more Diagnostic Pathology and Therapeutics.
Free questions with an explanation for every one, and full timed DHA Dubai mock tests.
More Diagnostic Pathology and Therapeutics questions
- A 58-year-old male presents with sudden-onset substernal chest pressure radiating to the left jaw. The ECG demonstrates 2.5 mm ST-segment el…
- Which cardiac biomarker is the gold standard for diagnosing acute myocardial infarction due to its high sensitivity and myocardial specifici…
- A 32-year-old woman presents with fatigue, weight gain, cold intolerance, constipation, and periorbital puffiness. Laboratory testing reveal…
- Which oral hypoglycemic agent from the biguanide class is first-line pharmacotherapy for type 2 diabetes mellitus in patients with preserved…
- A 65-year-old patient with chronic kidney disease (eGFR ) presents with peaked T waves on 12-lead ECG. What life-threateni…
- What is the emergency cardiac membrane-stabilizing agent administered immediately in severe hyperkalemia with ECG changes?